Montana, 2013High Wind in Montana, February 22 to 25, 2013
February 22 to 25, 2013 · NWS TFX · 11 events in 2 counties and zones
High winds developed over the Rocky Mountain Front and a small portion of Southwest Montana.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed over the Rocky Mountain Front and a small portion of Southwest Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 22, 11:00 AM MST, 1 hour earlier.
Area forecast discussion, Feb 22, 11:00 AM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1100 AM MST Fri Feb 22 2013
.UPDATE...
Main change this morning was to lower cloud cover over
northeastern parts of the forecast area. Clouds will gradually
increase today from west to east as the next Pacific storm system
approaches. A few showers are possible along the Continental
Divide today, otherwise dry conditions are expected elsewhere as
winds and downslope conditions increase. Remainder of the forecast
is on track so made no further changes. MLV
&&
.AVIATION...
Updated 1800Z.
Increasingly moist and strong westerly flow will develop over the
region later today and tonight as trough of low pressure approaching
the BC coast this morning tracks southeast into the Northern Rockies
tonight. Main impact will be elevated west-southwest surface winds
with gusts in excess of 50kts this afternoon and evening over
ridgetops and along the Rocky Mtn Front and adjacent plains,
including the KCTB terminal. Mountain obscurations will increase
this afternoon with snow showers developing over the West and
Southwest MT mountains this evening. The cold front associated with
the trough will move east across the area between 06z and 12z
Saturday, shifting winds to the west and bringing snow showers to
the KBZN terminal. The possibility of showers will extend as far
north as the KLWT terminal. VFR conditions look to prevail through
this afternoon with a period of MVFR to occasional IFR conditions
possible across Central and Southwest MT terminals later tonight.
&&
.PREV DISCUSSION...
/ISSUED 440 AM MST Fri Feb 22 2013/
Today through Sunday...The main weather feature during the period
will be an upper trough which will move through the forecast area
on Saturday. Models are in good agreement in how they handle this
trough. The associated cold front is expected to reach the
Continental Divide around midnight tonight then reach a line from
Havre to Lewistown to West Yellowstone around 6 am Saturday. As for
the high wind warning confidence is high that high winds will
occur over the Rocky Mountain Front later this afternoon and last
through the night. Also have high confidence that winds will not
reach high wind criteria over Toole county so dropped them from
the high wind watch. For that portion of the high wind watch over
central Montana do not have high enough confidence that they will
experience high winds to upgrade them to a warning. On the other
hand do not have high enough confidence that they will not see
high winds to drop them from the watch. Do have high confidence
that there will not be high winds today. Upshot of all this is
will continue the watch but delay the beginning of the watch until
5 pm today. The winter weather advisories over portions of
southwest Montana appear to be on track but will lower snow totals
slightly. The Rocky Mountain Front will see snow by this evening
which combined with the high winds will cause areas of blowing
snow so have issued a winter weather advisory for this area. Do
want to point out that over southwest Montana expect a period of
poor visibilities due to snow and gusty winds late tonight and
early Saturday morning as the front moves through. Behind the
cold front over the plains the GFS model and NAM model both have
an unstable airmass but are much different in how much moisture
they expect with the NAM being drier than the GFS. Am reluctant to
go as dry as the NAM would suggest so have continued with a
mention of snow showers. Looking ahead to Sunday an upper ridge
will be moving into western Montana. By this time should see a
drier airmass over the plains however there might be enough
moisture for a threat of snow showers over the mountains of the
forecast area. Blank
Sunday night through Friday night...Medium range models are in fair
agreement through next week in the large scale pattern,
maintaining a progressive westerly flow aloft through the first
half of next week before transitioning to a more amplified pattern
by late week as a large upper level ridge develops along the west
coast. A transient upper level ridge will move across the region
Sunday night and Monday before the next system in progressive
westerly flow moves across the Northern Rockies and MT Monday
night and Tuesday. The bulk of the precipitation with this system
looks to be focused over the mountains with just a slight chance
over the plains/valleys. Another brief period of ridging looks to
occur Tuesday night before another round of shortwave energy moves
across the region Wednesday and Thursday, again producing
precipitation over the mountains with only slight chances for
lower elevations. Models are in pretty good agreement developing a
strong upper level ridge along the west coast late next week into
next weekend, but differ some with the amplitude and and eastern
extent at this time. Temperatures will remain near to slightly
above seasonal averages through the middle of next week before
more significant warming occurs as the ridge builds late next week
into next weekend. Hoenisch
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 42 28 39 21 / 10 10 20 20
CTB 42 29 40 19 / 10 10 30 20
HLN 40 28 36 21 / 10 50 40 30
BZN 35 24 34 16 / 20 60 60 30
WEY 27 18 28 8 / 40 80 80 50
DLN 36 23 33 15 / 10 60 60 30
HVR 38 28 37 20 / 10 20 20 30
LWT 38 23 33 19 / 10 40 30 40
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING until Noon MST Saturday Eastern Glacier...
Northern Rocky Mountain Front...Southern Rocky Mountain Front.
WINTER WEATHER ADVISORY from 5 PM this afternoon to 5 PM MST
Saturday FOR ELEVATIONS ABOVE 5000 FEET FOR Northern Rocky
Mountain Front...Southern Rocky Mountain Front.
HIGH WIND WATCH from 5 PM MST this afternoon through Saturday
morning Cascade...Judith Basin...Meagher.
WINTER WEATHER ADVISORY from 5 PM this afternoon to 5 PM MST
Saturday Beaverhead...Gallatin...Madison.
&&
weather.gov/greatfalls
Hazardous weather outlook, Feb 22, 4:51 AM MST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
451 AM MST FRI FEB 22 2013
MTZ008-015-055-231200-
BEAVERHEAD-MADISON-GALLATIN-
451 AM MST FRI FEB 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS NOW IN
EFFECT FOR PORTIONS OF THE AREA BEGINNING AT 5 PM MST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW CONTINUES IN
EFFECT UNTIL 5 PM MST SATURDAY.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF SNOW ACCUMULATIONS AS WELL AS POOR VISIBILITIES
WOULD BE GREATLY APPRECIATED.
MTZ009-048-231200-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
451 AM MST FRI FEB 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT BEGINNING AT NOON MST.
A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW ABOVE 5000
FEET IS IN EFFECT AT 5 PM MST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE HIGH WIND WARNING CONTINUES IN EFFECT UNTIL NOON MST SATURDAY.
THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW ABOVE 5000
FEET CONTINUES IN EFFECT UNTIL 5 PM MST SATURDAY.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF HIGH WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED.
ALSO REPORTS OF SNOW ACCUMULATIONS AS WELL AS POOR VISIBILITIES
WOULD BE GREATLY APPRECIATED.
MTZ011-013-014-044>047-049-051>053-231200-
HILL-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-FERGUS-JEFFERSON-BROADWATER-
451 AM MST FRI FEB 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ012-050-054-231200-
CASCADE-JUDITH BASIN-MEAGHER-
451 AM MST FRI FEB 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WATCH IS NOW IN EFFECT FOR PORTIONS OF THE AREA
BEGINNING AT 5 PM MST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE HIGH WIND WATCH CONTINUES IN EFFECT UNTIL NOON MST SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ010-231200-
EASTERN GLACIER-
449 AM MST FRI FEB 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT BEGINNING AT NOON MST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE HIGH WIND WARNING CONTINUES IN EFFECT UNTIL NOON MST SATURDAY.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF HIGH WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED.
High Wind, Southern Rocky Mountain Front
- When
- February 22, 12:00 PM MST to 1:00 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
High winds of 52KT (60MPH) were measured 24 miles WSW of Choteau, MT.
High Wind, North Rocky Mountain Front
- When
- February 22, 1:30 PM MST to 2:30 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
High winds of 51KT (59MPH) were measured at Two Medicine Bridge DOT sensor 1 mile E of East Glacier Park.
High Wind, North Rocky Mountain Front
- When
- February 22, 7:00 PM MST to 8:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- RAWS
High winds of 70KT (81MPH) were measured at the Deep Creek RAWS site 8 miles SE of East Glacier Park.
High Wind, Southern Rocky Mountain Front
- When
- February 22, 8:30 PM MST to 9:30 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
High winds of 52KT (60MPH) were measured at Teton Pass 12 miles WSW of Bynum, MT.
High Wind, North Rocky Mountain Front
- When
- February 22, 9:00 PM MST to 11:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
High winds of 63KT (72MPH) were measured at the Heart Butte RAWS.
High Wind, Southern Rocky Mountain Front
- When
- February 22, 9:00 PM MST to 10:00 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
High winds of 52KT (60MPH) were measured at the Theodore Roosevelt Memorial Ranch 17 miles W of Pendroy, MT.
High Wind, Southern Rocky Mountain Front
- When
- February 22, 11:00 PM MST to February 23, 12:00 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
High winds of 53KT (61MPH) were measured 24 miles WSW of Choteau, MT.
High Wind, Southern Rocky Mountain Front
- When
- February 23, 9:30 AM MST to 10:30 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
High winds of 55KT (63MPH) were measured at Dellwo 13 miles W of Bynum, MT.
High Wind, North Rocky Mountain Front
- When
- February 24, 9:00 PM MST to 10:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
High winds of 50KT (58MPH) were measured at the Heart Butte RAWS.
High Wind, North Rocky Mountain Front
- When
- February 24, 10:30 PM MST to 11:30 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Department of Highways
High winds of 64KT (74MPH) were measured at the Two Medicine Bridge DOT sensor 1 mile E of East Glacier Park.
High Wind, Southern Rocky Mountain Front
- When
- February 25, 12:30 AM MST to 1:30 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
High winds of 56KT (64MPH) were measured 24 miles WSW of Choteau, MT.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Washington, February 22 to 23, 20131 death · $25,000 · 2 events
- Flash Flooding in Alabama, February 22 to 23, 2013$75,000 · 15 events
- Hail and Damaging Wind in Louisiana, February 22, 2013$21,000 · 1.75 in hail · 7 events
- Winter Weather in Virginia, February 22 to 23, 201317 events
- Winter Weather in Maryland, February 22 to 23, 201312 events
- Winter Weather in West Virginia, February 22 to 23, 201311 events
- Winter Weather in Michigan, February 22 to 23, 201310 events
- High Wind in Wyoming, February 22 to 23, 201352 kt wind · 9 events
- Winter Weather in Ohio, February 22, 20138 events
- Winter Storm and Heavy Snow in Idaho, February 22 to 23, 20136 events
- Winter Weather in Michigan, February 22, 20135 events
- Winter Weather in North Carolina, February 22, 20134 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437504, 437505, 437503, 437506, 437507, 437508, 437509, 437510, 437512, 437511, 437513.